Extrapyramidal symptoms probably related to risperidone treatment

A case series

Sereen Rose Thomson, Bharti Chogtu, Dipanjan Bhattacharjee, Saurabh Agarwal

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Background: Atypical antipsychotics, like risperidone purportedly, score over their typical counterparts in terms of their lower propensity toward producing extrapyramidal symptoms (EPS). However, recent studies have furnished evidence to the contrary. Hereby, we present a case series implicating risperidone as the causative agent for EPS. Methods: As a part of the pharmacovigilance programme of India, the authors have assessed 10 physician-reported cases of EPS among the 1,830 patients who were prescribed risperidone within the time period of January 2012-December 2014 in a tertiary care hospital in South India. Causality, severity, and preventability assessments of adverse reaction were done as per Naranjo’s, Hartwig’s, and Thornton’scale respectively. Results: Of the 10 cases, a dose-dependent occurrence of EPS was noted in all and the time duration for development of EPS ranged from 1 week to 2 years. Four patients developed EPS at a dose of 6-8 mg, 4 developed at a dose of 4-6 mg, and the remaining 2 developed at 2 and 1 mg. Conclusion: A strong temporal correlation between risperidone and EPS was noted in all cases. High doses produced EPS early, whereas moderate to low doses produced EPS at a later date. Thus, cautious use and close monitoring are warranted in the chronic use of risperidone.

Original languageEnglish
Pages (from-to)155-163
Number of pages9
JournalAnnals of Neurosciences
Volume24
Issue number3
DOIs
Publication statusPublished - 01-07-2017

Fingerprint

Risperidone
India
Pharmacovigilance
Therapeutics
Tertiary Healthcare
Tertiary Care Centers
Causality
Antipsychotic Agents
Physicians

All Science Journal Classification (ASJC) codes

  • Neuroscience(all)

Cite this

Thomson, Sereen Rose ; Chogtu, Bharti ; Bhattacharjee, Dipanjan ; Agarwal, Saurabh. / Extrapyramidal symptoms probably related to risperidone treatment : A case series. In: Annals of Neurosciences. 2017 ; Vol. 24, No. 3. pp. 155-163.
@article{35edebf69d5a4ce7841e6a4e0c788baf,
title = "Extrapyramidal symptoms probably related to risperidone treatment: A case series",
abstract = "Background: Atypical antipsychotics, like risperidone purportedly, score over their typical counterparts in terms of their lower propensity toward producing extrapyramidal symptoms (EPS). However, recent studies have furnished evidence to the contrary. Hereby, we present a case series implicating risperidone as the causative agent for EPS. Methods: As a part of the pharmacovigilance programme of India, the authors have assessed 10 physician-reported cases of EPS among the 1,830 patients who were prescribed risperidone within the time period of January 2012-December 2014 in a tertiary care hospital in South India. Causality, severity, and preventability assessments of adverse reaction were done as per Naranjo’s, Hartwig’s, and Thornton’scale respectively. Results: Of the 10 cases, a dose-dependent occurrence of EPS was noted in all and the time duration for development of EPS ranged from 1 week to 2 years. Four patients developed EPS at a dose of 6-8 mg, 4 developed at a dose of 4-6 mg, and the remaining 2 developed at 2 and 1 mg. Conclusion: A strong temporal correlation between risperidone and EPS was noted in all cases. High doses produced EPS early, whereas moderate to low doses produced EPS at a later date. Thus, cautious use and close monitoring are warranted in the chronic use of risperidone.",
author = "Thomson, {Sereen Rose} and Bharti Chogtu and Dipanjan Bhattacharjee and Saurabh Agarwal",
year = "2017",
month = "7",
day = "1",
doi = "10.1159/000477153",
language = "English",
volume = "24",
pages = "155--163",
journal = "Annals of Neurosciences",
issn = "0972-7531",
publisher = "Indian Academy of Neurosciences",
number = "3",

}

Extrapyramidal symptoms probably related to risperidone treatment : A case series. / Thomson, Sereen Rose; Chogtu, Bharti; Bhattacharjee, Dipanjan; Agarwal, Saurabh.

In: Annals of Neurosciences, Vol. 24, No. 3, 01.07.2017, p. 155-163.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Extrapyramidal symptoms probably related to risperidone treatment

T2 - A case series

AU - Thomson, Sereen Rose

AU - Chogtu, Bharti

AU - Bhattacharjee, Dipanjan

AU - Agarwal, Saurabh

PY - 2017/7/1

Y1 - 2017/7/1

N2 - Background: Atypical antipsychotics, like risperidone purportedly, score over their typical counterparts in terms of their lower propensity toward producing extrapyramidal symptoms (EPS). However, recent studies have furnished evidence to the contrary. Hereby, we present a case series implicating risperidone as the causative agent for EPS. Methods: As a part of the pharmacovigilance programme of India, the authors have assessed 10 physician-reported cases of EPS among the 1,830 patients who were prescribed risperidone within the time period of January 2012-December 2014 in a tertiary care hospital in South India. Causality, severity, and preventability assessments of adverse reaction were done as per Naranjo’s, Hartwig’s, and Thornton’scale respectively. Results: Of the 10 cases, a dose-dependent occurrence of EPS was noted in all and the time duration for development of EPS ranged from 1 week to 2 years. Four patients developed EPS at a dose of 6-8 mg, 4 developed at a dose of 4-6 mg, and the remaining 2 developed at 2 and 1 mg. Conclusion: A strong temporal correlation between risperidone and EPS was noted in all cases. High doses produced EPS early, whereas moderate to low doses produced EPS at a later date. Thus, cautious use and close monitoring are warranted in the chronic use of risperidone.

AB - Background: Atypical antipsychotics, like risperidone purportedly, score over their typical counterparts in terms of their lower propensity toward producing extrapyramidal symptoms (EPS). However, recent studies have furnished evidence to the contrary. Hereby, we present a case series implicating risperidone as the causative agent for EPS. Methods: As a part of the pharmacovigilance programme of India, the authors have assessed 10 physician-reported cases of EPS among the 1,830 patients who were prescribed risperidone within the time period of January 2012-December 2014 in a tertiary care hospital in South India. Causality, severity, and preventability assessments of adverse reaction were done as per Naranjo’s, Hartwig’s, and Thornton’scale respectively. Results: Of the 10 cases, a dose-dependent occurrence of EPS was noted in all and the time duration for development of EPS ranged from 1 week to 2 years. Four patients developed EPS at a dose of 6-8 mg, 4 developed at a dose of 4-6 mg, and the remaining 2 developed at 2 and 1 mg. Conclusion: A strong temporal correlation between risperidone and EPS was noted in all cases. High doses produced EPS early, whereas moderate to low doses produced EPS at a later date. Thus, cautious use and close monitoring are warranted in the chronic use of risperidone.

UR - http://www.scopus.com/inward/record.url?scp=85026680864&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85026680864&partnerID=8YFLogxK

U2 - 10.1159/000477153

DO - 10.1159/000477153

M3 - Article

VL - 24

SP - 155

EP - 163

JO - Annals of Neurosciences

JF - Annals of Neurosciences

SN - 0972-7531

IS - 3

ER -